Iowa, 2014Blizzard in Iowa, January 26, 2014
January 26, 2014 · NWS ARX · 8 events in 8 counties and zones
Northeast Iowa was hit by a blizzard during the afternoon of January 26th. Sustained winds of 25 to 40 mph with gusts around 60 mph produced widespread whiteout conditions where the visibility was reduced to a quarter mile or less.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northeast Iowa was hit by a blizzard during the afternoon of January 26th. Sustained winds of 25 to 40 mph with gusts around 60 mph produced widespread whiteout conditions where the visibility was reduced to a quarter mile or less. The winds also caused severe drifting to occur, with drifts 8 to 10 feet high, making many roads impassable. Some roads remained closed into the 27th when a three mile long backup of vehicles occurred on U.S. Highway 63 in Chickasaw County. The Floyd Fire Department (Floyd County) provided shelter at its station for more than 35 stranded travelers. In both Floyd and Winneshiek Counties, over 20 vehicles became stuck in the snow. The stage was set for the blizzard to occur when a system passed across the region during the evening of the 25th and early morning of 26th and produced 2 to 3 inches of light fluffy snow. This snow then was used by the winds, along with additional falling light snow, to create the blizzard conditions behind a strong area of low pressure that moved across central Minnesota and northern Wisconsin. The highest measured wind gust was 62 mph from the automated weather observing equipment at the Charles City (Floyd County) airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 26, 11:31 AM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Jan 26, 11:31 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1131 AM CST SUN JAN 26 2014
.UPDATE...
ISSUED AT 959 AM CST SUN JAN 26 2014
BLOWING AND DRIFTING SNOW IS A CAUSING SNOW COVERED AND SLIPPERY
ROADS OVER MUCH OF SOUTHEAST MINNESOTA INTO NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN. VISIBILITIES HAVE BEEN REDUCED TO LESS THAN
A MILE AT TIMES IN OPEN AREAS. HAVE DECIDED TO START THE WINTER
STORM WARNING NOW ACROSS THESE AREAS. THE WORST CONDITIONS WILL BE
THIS AFTERNOON AND EVENING...WHEN WHITE OUTS AND BLIZZARD
CONDITIONS ARE POSSIBLE. PLAN ON NORTHWEST WINDS INCREASING TO 25
TO 35 MPH WITH GUSTS OF 50 MPH MPH POSSIBLE. SNOW COVERED AND
SLICK ROADS HAVE BEEN REPORTED OVER MUCH OF WESTERN INTO CENTRAL
WISCONSIN...ESPECIALLY SECONDARY ROADS. LIGHT SNOW CONTINUES TO
FALL OVER NORTH CENTRAL WISCONSIN. HAVE STARTED THE WINTER WEATHER
ADVISORY NOW FOR THESE AREAS...BUT THE WORST CONDITIONS WILL BE
THIS AFTERNOON INTO THIS EVENING AS A STRONG ARCTIC FRONT PUSHES
THROUGH THE REGION PRODUCING BLOWING AND DRIFTING SNOW.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 345 AM CST SAT JAN 25 2014
THE IMPACTS FROM THIS STORM SYSTEM TODAY INTO TUESDAY CANNOT BE
UNDERSTATED. TRAVEL IS GOING TO BE IMPACTED...SIGNIFICANTLY FOR
SOUTHEAST MN/NORTHEAST - AND LIKELY IMPOSSIBLE IN RURAL AREAS BY
LATER IN THE AFTERNOON. THE COLD FROM LATE TONIGHT THROUGH TUE CAN
BE DEADLY IF PRECAUTIONS ARE NOT TAKEN.
3 PROGGED ATTACK FROM OLD MAN WINTER IS UNDERWAY AS AN AREA OF SNOW
MAKES IT WAY SOUTHEAST ACROSS MN/IA. SOME SUB 1 MILE VISIBILITIES
WITH THE SNOW. THE SNOW WAS RESPONDING TO STRONG THERMODYNAMICS IN
THE 925-700 MB LAYER AND ISENTROPIC UPGLIDE ON THE 280-295 K SFCS.
IT ALSO HAS UPPER LEVEL SUPPORT IN THE FORM OF A SHORTWAVE TROUGH
PUSHING SOUTHEAST ACROSS THE NORTHERN PLAINS/MN WITH STRONG QG
CONVERGENCE THROUGH THE ATMOSPHERE. ALL THIS LIFT IS MAXIMIZED
BETWEEN NOW AND 09-12Z. IF TRENDS CONTINUE...THE BULK OF THE
ACCUMULATING SNOWS WILL BE EAST OF THE MISSISSIPPI RIVER BY
12Z...EXITING INTO EASTERN WI BY 15Z. ITS MOVING PRETTY QUICK. 20
TO 1 RATIOS LOOK GOOD...AND SOME HINTS IN RAP/NAM12 BUFKIT SOUNDINGS
THAT THE DENDRITIC GROWTH ZONE COULD BE FAIRLY DEEP AT SOME
LOCATIONS. INCH PER HOUR RATES EARLY THIS MORNING ARE POSSIBLE...AND
ALREADY OCCURRING - PER MEDIA REPORT OUT OF AUSTIN. AMOUNTS FROM 2
TO 5 INCHES STILL LOOK. WILL BE ABLE TO CANCEL MOST...IF NOT ALL OF
THE ADVISORY BY 12-15Z.
WINDS WILL BE ON THE INCREASE THIS AFTERNOON AS THE SFC PRESSURE
GRADIENT TIGHTENS BETWEEN THE STORM SYSTEM/S DEPARTING SFC LOW AND
AN AREA OF HIGH PRESSURE OVER SOUTHERN CANADA. SUBSIDENCE POST THE
SHORTWAVE AND STRONG QG DIVERGENCE WILL ACT TO MIX DOWN THE LOW
LEVEL WINDS...WITH BUFKIT SOUNDINGS MIXING DOWN UPWARD OF 45 KTS OF
WIND. THE STRONGEST WINDS WILL BE IN THE USUAL PLACES...SOUTHEAST MN
AND NORTHEAST IA...MAXED THIS AFTERNOON THROUGH THE EVENING. BLOWING
AND DRIFTING OF THE NEW SNOW WILL OCCUR...AND WHITEOUTS AND NEAR
BLIZZARD CONDITIONS ARE ASSURED. VISIBILITIES LESS THAN 1/2 MILES
CAN BE EXPECTED...WITH ROADS DETERIORATING AND TRAVEL COULD BECOME
IMPOSSIBLE. THE QUESTION HERE IS WHETHER THE WINTER STORM WARNING
FOR SOUTHEAST MN/NORTHEAST IA SHOULD BE UPGRADED TO A BLIZZARD. IT
WILL NOT MEET THE TRADITIONAL DEFINITION AS FALLING SNOW WILL NOT BE
A FACTOR. WINDS AND VSBY RESTRICTIONS ARE LIKELY TO BE MET
THOUGH...AND IMPACTS WILL BE NEARLY AS BAD. THOUGHTS AT THE MOMENT
ARE TO HOLD WITH THE WARNING AND ADVISORY EAST OF IT AS IS...WITH
THE CAVEAT THAT THERE IS SOME POTENTIAL FOR AN UPGRADE...AND
POSSIBLE EXTENSION OF ANY WARNING EASTWARD.
THE ARCTIC...BITTER COLD ROLLS IN TONIGHT...WITH 850 MB TEMPS
BOTTOMING OUT FROM -28 TO -30 F MON MORNING. ECMWF 850 MB TEMP
ANOMALIES CONTINUE TO RUN FROM -2 TO -2.5 ON MONDAY. CLOUDS WILL
HANG AROUND MUCH OF TONIGHT...INHIBITING THE RADIATIONAL COOLING.
THAT WON/T BE THE CASE MONDAY NIGHT...AND WITH SOME FRESH SNOW
COVER...TEMPERATURES IN THE LOW 20S BELOW ZERO ARE LIKELY. THESE
WOULD BE THE COLDEST TEMPS OF THE WINTER SEASON FOR MANY LOCATIONS.
TEMPERATURES WON/T SEE ANYTHING ABOVE ZERO UNTIL LATER IN THE DAY
WED.
FACTOR IN THE WINDS FOR SUNDAY NIGHT - TUESDAY MORNING AND IT WILL
FEEL LIKE 30 TO 50 BELOW. THE WORST OF THE COLD WILL BE TUE MORNING.
HAVE ELECTED TO UPGRADE THE WIND CHILL WATCH TO WARNINGS AND
ADVISORIES. PARTS OF WESTERN WISCONSIN STAY A TAD WARMER THAN OUT
WEST...AND HAVE ELECTED TO GO WITH AN ADVISORY THERE FOR
TONIGHT/TUE. THESE COUNTIES COULD STILL TOUCH SUB -35 F WIND CHILLS
FROM A FEW HOURS MON MORNING - BUT PREDOMINANTLY THEY WILL BE WARMER
THAN THAT. A WARNING IS IN EFFECT ELSEWHERE...WITH WARNING FOR
EVERYONE AFTER 03Z TUE.
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 345 AM CST SUN JAN 26 2014
WEAK AND TEMPORARY RIDGING ON WED WILL HELP TEMPS VENTURE ABOVE
ZERO...LIKELY TOPPING OUT IN THE TEENS. NOT EXPECTING A LOT OF
IMPROVEMENT INTO THE UPCOMING WEEKEND THOUGH...WITH HIGHS LIKELY
HOLDING IN THE TEENS WITH LOWS BELOW ZERO.
MORE QUIET ON THE PRECIPITATION FRONT WITH THE GFS AND ECMWF HOLDING
A DRY FORECAST FOR MUCH OF THE WEEK. THE EXCEPTION WOULD BE A
SHORTWAVE THOUGH THAT COULD SPIN ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY WED NIGHT/THU MORNING. A COLD FRONT WOULD SLIP ACROSS THE
REGION...AND COULD BRING SOME LIGHT SNOW/MINOR ACCUMULATIONS. BOTH
MODELS WOULD KEEP THE STRONGER/DEEPER FORCING ACROSS CANADA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1131 AM CST SUN JAN 26 2014
ARCTIC FRONT SLATED TO PASS THROUGH THE AREA THIS AFTERNOON
CREATING RESULTING IN WIDESPREAD IMPACTS TO KRST/KLSE.
AT KRST...FRONT WILL PASS THROUGH BETWEEN 21 AND 22Z...AND GUSTS
UP TO 45 KTS WILL ACCOMPANY IT. UPSTREAM OBS ARE AROUND 40 KTS.
THERE WILL ALSO BE VIGOROUS SNOW SHOWERS WITH ITS PASSAGE...WHICH
WILL FURTHER REDUCE VISIBILITIES AT TIMES. CONSIDERING THE
SIGNIFICANT BLOWING/DRIFTING SNOW AND FALLING SNOW...VISIBILITIES
WILL AT TIMES BE REDUCED TO 1/4 MILE. CEILINGS ARE LIKELY TO BE
MVFR...THEN IMPROVE TO VFR OVERNIGHT. BLOWING SNOW WILL BE A
PROBLEM THROUGH TOMORROW MORNING...AND WINDS SHOULD SUBSIDE TO
LESS THAN 25 KTS BY MONDAY MORNING.
AT KLSE...STILL LOOKING AT STRONG WIND GUSTS AS FRONT MOVES
THROUGH BETWEEN 22 AND 01Z AND SNOW SHOWERS TO FURTHER REDUCE
VISIBILITY. THE AIRFIELD IS A BIT MORE SHELTERED...BUT STILL WILL
HAVE IFR VISIBILITIES AT TIMES DUE TO BLOWING SNOW. CEILINGS
SHOULD LIFT TO VFR LATER THIS AFTERNOON AND THEN REMAIN SO
THROUGH THE PERIOD.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ061.
WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY FOR
WIZ017-029-032>034.
WIND CHILL WARNING FROM 9 PM MONDAY TO NOON CST TUESDAY FOR
WIZ041>044-053>055-061.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CST MONDAY FOR
WIZ041>044-053>055-061.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ017-
029-032>034-041>044-053>055.
MN...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ086-087-
094-095.
WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY FOR
MNZ079-086>088-094-095.
WIND CHILL WARNING FROM 9 PM MONDAY TO NOON CST TUESDAY FOR
MNZ096.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CST MONDAY FOR
MNZ096.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ079-
088-096.
IA...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR IAZ008>011-
018-019-029-030.
WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY FOR
IAZ008>010-018-019-029.
WIND CHILL WARNING FROM 9 PM MONDAY TO NOON CST TUESDAY FOR
IAZ011-030.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CST MONDAY FOR
IAZ011-030.
&&
UPDATE...WETENKAMP
SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...ZTHazardous weather outlook, Jan 26, 10:21 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 AM CST SUN JAN 26 2014
IAZ008>010-018-019-029-030-MNZ086-087-094-095-WIZ061-271200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-CLAYTON-DODGE-
OLMSTED-MOWER-FILLMORE-GRANT-
1021 AM CST SUN JAN 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT THROUGH THIS EVENING.
CONDITIONS WILL RAPIDLY DETERIORATE THIS AFTERNOON AS STRONG
NORTHWEST WINDS OF 20 TO 30 MPH GUSTING TO 4O TO 50 MPH WILL
CREATE BLOWING AND DRIFTING SNOW...RESULTING IN WHITE-OUTS AND
NEAR BLIZZARD CONDITIONS. SOME ROADS ARE LIKELY TO BECOME BLOCKED
BY DRIFTING SNOW.
BRISK NORTHWEST WINDS AND TEMPERATURES HEADING WELL BELOW ZERO
WILL RESULT IN DANGEROUS WIND CHILLS OF -30 TO -40 LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIND CHILL WARNINGS AND ADVISORIES ARE IN EFFECT FROM MIDNIGHT
TONIGHT THROUGH 9 PM MONDAY...THEN A WIND CHILL WARNING FOR THE
ENTIRE AREA THROUGH NOON TUESDAY. AN ARCTIC AIRMASS COMBINED WITH
NORTHWEST WINDS WILL PRODUCE DANGEROUS WIND CHILLS OF -30 TO -50
FOR MUCH OF THE MONDAY THROUGH TUESDAY MORNING PERIOD. THIS ARCTIC
OUTBREAK WILL BE COMPARABLE TO THE COLD OUTBREAK EXPERIENCED ON
JANUARY 6TH AND 7TH.
THE NEXT CHANCE OF MEASURABLE SNOW SPREADS INTO THE AREA FRIDAY
NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS ARE APPRECIATED...ALONG WITH REPORTS OF BLOWING AND
DRIFTING SNOW AND VISIBILITIES THIS AFTERNOON AND EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ011-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-271200-
ALLAMAKEE-WABASHA-WINONA-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-
JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-
1021 AM CST SUN JAN 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WEST-CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS EVENING.
CONDITIONS WILL DETERIORATE THIS AFTERNOON AS STRONG NORTHWEST
WINDS OF 20 TO 25 MPH GUSTING TO 35 TO 45 MPH WILL CREATE BLOWING
AND DRIFTING SNOW AND REDUCED VISIBILITIES. SOME ROADS ARE LIKELY
TO BE COVERED BY DRIFTING SNOW.
BRISK NORTHWEST WINDS AND TEMPERATURES HEADING WELL BELOW ZERO
WILL RESULT IN DANGEROUS WIND CHILLS OF -30 TO -40.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIND CHILL WARNINGS AND ADVISORIES ARE IN EFFECT FROM MIDNIGHT
TONIGHT THROUGH 9 PM MONDAY...THEN A WIND CHILL WARNING FOR THE
ENTIRE AREA THROUGH NOON TUESDAY. AN ARCTIC AIRMASS COMBINED WITH
NORTHWEST WINDS WILL PRODUCE DANGEROUS WIND CHILLS OF -30 TO -50
FOR MUCH OF THE MONDAY THROUGH TUESDAY MORNING PERIOD. THIS ARCTIC
OUTBREAK WILL BE COMPARABLE TO THE COLD OUTBREAK EXPERIENCED ON
JANUARY 6TH AND 7TH.
THE NEXT CHANCE OF MEASURABLE SNOW SPREADS INTO THE AREA FRIDAY
NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS ARE APPRECIATED...ALONG WITH REPORTS OF BLOWING AND
DRIFTING SNOW AND VISIBILITIES THIS AFTERNOON AND EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WETENKAMP
In the hours before
Local storm report, Jan 26, 8:42 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
842 AM CST SUN JAN 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM SNOW PLEASANTVILLE 44.45N 91.30W
01/26/2014 M5.0 INCH TREMPEALEAU WI PUBLIC
SNOW DURATION 24 HOURS
0828 AM SNOW 3 SSE CHRISTIE 44.61N 90.56W
01/26/2014 M3.0 INCH CLARK WI PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
NEILLSVILLE 4NNE
0841 AM SNOW LANCASTER 42.85N 90.71W
01/26/2014 M3.0 INCH GRANT WI PUBLIC
SNOW DURATION 24 HOURS
0700 AM SNOW 1 E VIROQUA 43.56N 90.88W
01/26/2014 M2.4 INCH VERNON WI COOP OBSERVER
COOP OBSERVER STATION VIROQUA /VQAW3/ SNOW
DURATION 24 HOURS
0700 AM SNOW LA FARGE 43.57N 90.64W
01/26/2014 M2.1 INCH VERNON WI COOP OBSERVER
COOP OBSERVER STATION LA FARGE /LAFW3/ SNOW
DURATION 24 HOURS
0829 AM SNOW SPARTA 43.94N 90.81W
01/26/2014 M2.0 INCH MONROE WI PUBLIC
0.2" LIQUID SNOW DURATION 24 HOURS
0800 AM SNOW 2 NNE OWEN 44.98N 90.55W
01/26/2014 M1.7 INCH CLARK WI COOP OBSERVER
COOP OBSERVER STATION OWEN 2N /OWEW3/ SNOW
DURATION 24 HOURS
0838 AM SNOW LUBLIN 45.08N 90.72W
01/26/2014 M1.5 INCH TAYLOR WI PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
LUBLIN
0828 AM SNOW 4 WSW HANOVER 43.34N 91.60W
01/26/2014 M1.3 INCH ALLAMAKEE IA PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
WAUKON 8NW
0840 AM SNOW 3 NNW RIB LAKE 45.35N 90.22W
01/26/2014 M1.0 INCH TAYLOR WI PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
WESTBORO 4E
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Jan 26, 8:50 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
850 AM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM SNOW 3 E SPRING VALLEY 43.69N 92.33W
01/26/2014 M1.5 INCH FILLMORE MN CO-OP OBSERVER
NEAR ZERO VISIBILITY. SIGNIFICANT BLOWING AND DRIFTING
SNOW.
&&
ZTLocal storm report, Jan 26, 9:31 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
931 AM CST SUN JAN 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM SNOW NEW LISBON 43.88N 90.16W
01/26/2014 M5.8 INCH JUNEAU WI PUBLIC
SNOW DURATION 24 HOURS
0830 AM SNOW 1 SSW BLACK RIVER FALLS 44.29N 90.85W
01/26/2014 M5.5 INCH JACKSON WI COOP OBSERVER
COOP OBSERVER STATION BLACK RIVER FALLS
SEWAGE /BLKW3/ SNOW DURATION 24 HOURS
0700 AM SNOW TUNNEL CITY 44.01N 90.57W
01/26/2014 M4.3 INCH MONROE WI COOP OBSERVER
COOP OBSERVER STATION TUNNEL CITY /TUNW3/
SNOW DURATION 24 HOURS
0700 AM SNOW 3 W KIRBY 44.10N 90.59W
01/26/2014 M3.8 INCH MONROE WI COOP OBSERVER
COOP OBSERVER STATION WARRENS 4WSW /WRNW3/
SNOW DURATION 24 HOURS
0846 AM SNOW 1 WNW ARCADIA 44.25N 91.51W
01/26/2014 M3.5 INCH TREMPEALEAU WI LAW ENFORCEMENT
SNOW DURATION 24 HOURS OBSERVER LOCATION
ARCADIA
0700 AM SNOW 3 E ONTARIO 43.72N 90.53W
01/26/2014 M3.1 INCH VERNON WI COOP OBSERVER
COOP OBSERVER STATION ONTARIO 3E /OTRW3/
SNOW DURATION 24 HOURS
0700 AM SNOW LANCASTER 42.85N 90.71W
01/26/2014 M3.0 INCH GRANT WI COCORAHS
COCORAHS STATION LANCASTER /4845O/ SNOW
DURATION 24 HOURS
0700 AM SNOW COLWELL 43.16N 92.59W
01/26/2014 M3.0 INCH FLOYD IA COOP OBSERVER
COOP OBSERVER STATION COLWELL /CLWI4/ SNOW
DURATION 24 HOURS
0700 AM SNOW 3 NNW SHORTVILLE 44.54N 90.53W
01/26/2014 M3.0 INCH CLARK WI COOP OBSERVER
COOP OBSERVER STATION NEILLSVILLE 3ESE
/NELW3/ SNOW DURATION 24 HOURS
0700 AM SNOW WEST SALEM 43.90N 91.09W
01/26/2014 M2.6 INCH LA CROSSE WI COOP OBSERVER
COOP OBSERVER STATION WEST SALEM /WSLW3/
SNOW DURATION 24 HOURS
0800 AM SNOW 2 ENE WILMINGTON 43.56N 91.51W
01/26/2014 M2.5 INCH HOUSTON MN COCORAHS
COCORAHS STATION 2 ENE WILMINGTON /0457B/
SNOW DURATION 24 HOURS
0700 AM SNOW 1 ENE MELVINA 43.81N 90.76W
01/26/2014 M2.5 INCH MONROE WI COCORAHS
COCORAHS STATION 1 ENE MELVINA /3734B/ SNOW
DURATION 24 HOURS
0700 AM SNOW 2 SSE HOLMEN 43.93N 91.25W
01/26/2014 M2.3 INCH LA CROSSE WI COOP OBSERVER
COOP OBSERVER STATION HOLMEN 2S /HMNW3/ SNOW
DURATION 24 HOURS
0800 AM SNOW 1 WNW LA CRESCENT 43.83N 91.31W
01/26/2014 M2.3 INCH HOUSTON MN COOP OBSERVER
COOP OBSERVER STATION 1 NNW LA CRESCENT
/LCPM5/ SNOW DURATION 24 HOURS
0700 AM SNOW NEW HAMPTON 43.06N 92.32W
01/26/2014 M2.1 INCH CHICKASAW IA COCORAHS
COCORAHS STATION NEW HAMPTON /4233S/ SNOW
DURATION 24 HOURS
0919 AM SNOW LANESBORO 43.72N 91.97W
01/26/2014 M2.0 INCH FILLMORE MN PUBLIC
SNOW DURATION 24 HOURS
0854 AM SNOW BOAZ 43.33N 90.53W
01/26/2014 M2.0 INCH RICHLAND WI PUBLIC
SNOW DURATION 24 HOURS
0919 AM SNOW PRESTON 43.67N 92.08W
01/26/2014 M2.0 INCH FILLMORE MN PUBLIC
SNOW DURATION 24 HOURS
0919 AM SNOW SPRING VALLEY 43.69N 92.39W
01/26/2014 M1.8 INCH FILLMORE MN PUBLIC
SNOW DURATION 24 HOURS
0800 AM SNOW 1 SSE MEDFORD 45.13N 90.34W
01/26/2014 M1.5 INCH TAYLOR WI COOP OBSERVER
COOP OBSERVER STATION MEDFORD /MEDW3/ SNOW
DURATION 24 HOURS
0926 AM SNOW ROCHESTER 44.01N 92.48W
01/26/2014 M1.5 INCH OLMSTED MN PUBLIC
SNOW DURATION 24 HOURS
0700 AM SNOW 2 SSE BASSETT 43.03N 92.50W
01/26/2014 M1.0 INCH CHICKASAW IA COOP OBSERVER
COOP OBSERVER STATION IONIA 2W /IONI4/ SNOW
DURATION 24 HOURS
&&
NWS LA CROSSE WI
IRIS SYSTEMBlizzard, Howard
- When
- January 26, 2:35 PM CST to 9:45 PM CST
- Where
- Howard forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Northwest winds between 25 and 40 mph with gusts of 45 to 55 mph, created a period of blizzard conditions across Howard County. As a result of the blizzard, numerous roads were impassable due to severe drifting with some vehicles becoming trapped in the snow. All schools in the county were closed on the 27th from a combination of the conditions left behind by the blizzard and extremely cold wind chills.
Blizzard, Mitchell
- When
- January 26, 2:35 PM CST to 9:10 PM CST
- Where
- Mitchell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Northwest winds between 25 and 40 mph with gusts of 45 to 55 mph, created a period of blizzard conditions across Mitchell County. As a result of the blizzard, numerous roads were impassable due to severe drifting with some vehicles becoming trapped in the snow. All schools in the county were closed on the 27th from a combination of the conditions left behind by the blizzard and extremely cold wind chills.
Blizzard, Floyd
- When
- January 26, 2:55 PM CST to 11:15 PM CST
- Where
- Floyd forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Northwest winds between 25 and 40 mph with gusts of 55 to 65 mph, created a period of blizzard conditions across Floyd County. As a result of the blizzard, numerous roads were impassable due to severe drifting with some vehicles becoming trapped in the snow. All schools in the county were closed on the 27th from a combination of the conditions left behind by the blizzard and extremely cold wind chills. The highest measured wind gust during the blizzard was 62 mph from the automated weather observing equipment at the Charles City airport.
Blizzard, Winneshiek
- When
- January 26, 2:55 PM CST to 9:30 PM CST
- Where
- Winneshiek forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
Northwest winds between 25 and 40 mph with gusts of 45 to 55 mph, created a period of blizzard conditions across Winneshiek County. As a result of the blizzard, numerous roads were impassable due to severe drifting with some vehicles becoming trapped in the snow. All schools in the county were closed on the 27th from a combination of the conditions left behind by the blizzard and extremely cold wind chills. The highest measured wind gust during the blizzard was 52 mph from the automated weather observing equipment at the Decorah airport.
Blizzard, Allamakee
- When
- January 26, 3:00 PM CST to 9:15 PM CST
- Where
- Allamakee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
Northwest winds between 25 and 40 mph with gusts of 45 to 55 mph, created a period of blizzard conditions across Allamakee County. As a result of the blizzard, numerous roads were impassable due to severe drifting with some vehicles becoming trapped in the snow. All schools in the county were closed on the 27th from a combination of the conditions left behind by the blizzard and extremely cold wind chills.
Blizzard, Chickasaw
- When
- January 26, 3:15 PM CST to 10:55 PM CST
- Where
- Chickasaw forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
Northwest winds between 25 and 40 mph with gusts of 45 to 55 mph, created a period of blizzard conditions across Chickasaw County. As a result of the blizzard, numerous roads were impassable due to severe drifting with some vehicles becoming trapped in the snow. All schools in the county were closed on the 27th from a combination of the conditions left behind by the blizzard and extremely cold wind chills. The highest measured wind gust during the blizzard was 52 mph from a mesonet weather observing equipment near Ionia.
Blizzard, Fayette
- When
- January 26, 3:35 PM CST to 10:35 PM CST
- Where
- Fayette forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
Northwest winds between 25 and 40 mph with gusts of 45 to 55 mph, created a period of blizzard conditions across Fayette County. As a result of the blizzard, numerous roads were impassable due to severe drifting with some vehicles becoming trapped in the snow. All schools in the county were closed on the 27th from a combination of the conditions left behind by the blizzard and extremely cold wind chills. The highest measured wind gust during the blizzard was 54 mph from the automated weather observing equipment at the Oelwein airport.
Blizzard, Clayton
- When
- January 26, 3:45 PM CST to 10:35 PM CST
- Where
- Clayton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
Northwest winds between 25 and 40 mph with gusts of 45 to 55 mph, created a period of blizzard conditions across Clayton County. As a result of the blizzard, numerous roads were impassable due to severe drifting with some vehicles becoming trapped in the snow. All schools in the county were closed on the 27th from a combination of the conditions left behind by the blizzard and extremely cold wind chills.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, January 26 to 27, 20141 death · 7 injured · 13 events
- Blizzard in Minnesota, January 26, 20141 death · 26 events
- Blizzard in North Dakota, January 26, 20141 death · 18 events
- Cold in Illinois, January 26, 20141 death · 1 event
- High Wind in Iowa, January 26, 2014$875,000 · 56 kt wind · 35 events
- Blizzard in Iowa, January 26, 2014$160,000 · 16 events
- Strong Wind in Illinois, January 26 to 27, 2014$19,000 · 19 events
- Extreme Cold in Minnesota, January 26 to 28, 201424 events
- Strong Wind in Kentucky, January 26 to 27, 2014$15,000 · 15 events
- High Wind in South Dakota, January 26, 201456 kt wind · 23 events
- High Wind in Kansas, January 26, 2014$15,000 · 61 kt wind · 12 events
- High Wind in South Dakota, January 26, 201464 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491305, 491306, 491304, 491307, 491300, 491301, 491303, 491302.